Texas, 2004Tornadoes and Hail in Texas, May 27, 2004
May 27, 2004 · NWS SJT · 14 events in 7 counties and zones
A cold front swept across west central Texas on the afternoon of the 27th. The worst damage was by far in Sweetwater, where golf ball size hail and winds of 80 mph left no home untouched on the south side of Sweetwater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across west central Texas on the afternoon of the 27th. The worst damage was by far in Sweetwater, where golf ball size hail and winds of 80 mph left no home untouched on the south side of Sweetwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 27, 12:01 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 12:01 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT THU MAY 27 2004
.SHORT TERM...INTERESTING DRYLINE SET UP THIS AFTERNOON AS THE
FEATURE CONTINUES TO MOVE FASTER TO THE NORTH THAN THE SOUTH. AT 1
PM...IT WAS LOCATED SOUTHWEST TO NORTHEAST ACROSS WEST TEXAS AND
IS ACTUALLY BECOMING MORE OF A WIND SHIFT AS PRECIPITATION TO THE
WEST MOISTEN THE LOW LEVELS. SITUATION SEEMS TO BE MORE MURKY FOR
TONIGHT THAN IT APPEARED TO BE YESTERDAY AFTERNOON. VIGOROUS WAVE
CURRENTLY MOVING OUT OF NEW MEXICO WILL CONTINUE TOWARDS WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...AND CONVECTION CURRENTLY
ON THE RADAR SHOULD CONTINUE TO STRENGTHEN AS LIFT IN ASSOCIATION
WITH THE UPPER TROUGH MOVES THIS WAY. CAP HAS WEAKENED SIGNIFICANTLY
ACROSS THE NORTHERN COUNTIES AND THIS MAY TEND TO LIMIT THE SEVERE
THREAT ACROSS THE NORTH DUE TO COMPETING THUNDERSTORMS...NOW
THINKING THAT THE STRONGER THUNDERSTORMS MAY BE SOUTH AND WEST
WHERE CAP IS STRONGER THUS LIMITING THUNDERSTORM DEVELOPMENT
SOMEWHAT. STILL NOT QUITE CLEAR HOW EVERYTHING WILL EVOLVE BUT MOST
AREAS SHOULD SEE SOME RAIN. WINDS WILL GO WESTERLY LATER TONIGHT
AND THINGS WILL DRY OUT. THINKING HERE IS THAT DRYLINE WILL GET
A GOOD PUSH WITH THIS SYSTEM AND CAUSE WARMING CONDITIONS. WILL HAVE
TO WATCH THE DRYLINE THROUGH MONDAY AS IT SLOSHES BACK AND FORTH...
AND WILL CONTINUE WITH THE LOW AFTERNOON AND EVENING POPS IN THE
EASTERN COUNTIES.
&&
.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST. STILL LOOKS LIKE
THE FLOW WILL FLATTEN OUT FOR A WHILE BEFORE GOING NORTHWESTERLY
LATE IN THE PERIOD RESULTING IN THE POSSIBILITY OF OVERNIGHT
THUNDERSTORMS AS WAVES COME DOWN. FOR NOW WILL KEEP THE BEST CHANCE
FOR THIS ACTIVITY NORTH AND EASTERN PORTIONS OF THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 65 93 71 93 / 50 10 10 10
SAN ANGELO 65 96 71 96 / 40 10 10 10
JUNCTION 68 94 72 94 / 30 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
27/27
Hazardous weather outlook, May 27, 1:24 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
224 PM CDT THU MAY 27 2004
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-281923-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
224 PM CDT THU MAY 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...
A POTENT UPPER LEVEL DISTURBANCE MOVING FROM NEW MEXICO NORTHEAST
ACROSS THE PANHANDLE THIS EVENING WILL COMBINE WITH ABUNDANT LOW
LEVEL MOISTURE TO PRODUCE FAIRLY WIDESPREAD THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS
THROUGH THIS EVENING...PARTICULARLY NORTHWEST OF A SAN SABA TO
JUNCTION LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH THERE IS SUFFICIENT SHEAR TO ALLOW FOR THE
DEVELOPMENT OF ISOLATED TORNADOES AS WELL.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
07
Event by event
6 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
Tornado, Nolan
- When
- May 27, 2:07 PM CST to 2:10 PM CST
- Where
- Nolan County, 1 mi N of Champion
- Rating
- F1
- Path length
- 2.8 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.383, -100.617
An NWS survey team found evidence of tornado damage that extended from near Champion to about 3 miles east of Champion. Several power poles were snapped and a barn was totally destroyed. Irrigation equipment was also thrown about and twisted.
Hail, Nolan
- When
- May 27, 2:10 PM CST
- Where
- Nolan County, Champion
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.367, -100.617
Thunderstorm Wind, Nolan
- When
- May 27, 2:10 PM CST
- Where
- Nolan County, Champion
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.367, -100.617
The rear flank downdraft impacted the Champion community with estimated winds at 80 mph. Trees were uprooted and fell into several houses.
Tornado, Nolan
- When
- May 27, 2:11 PM CST
- Where
- Nolan County, 5 mi S of Roscoe
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $8,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.367, -100.533
A brief tornado track was surveyd just to the south of Roscoe. A shed was destroyed.
Hail, Nolan
- When
- May 27, 2:18 PM CST to 2:25 PM CST
- Where
- Nolan County, 1 mi S of Sweetwater
- Measured
- 1.75 in hail
- Property damage
- $1.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.450, -100.400
Several homes and businesses on the south side of Sweetwater received significant damage due to golf ball size hail in combination with 80 mph winds.
Thunderstorm Wind, Nolan
- When
- May 27, 2:18 PM CST to 2:25 PM CST
- Where
- Nolan County, 1 mi S of Sweetwater
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $1.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.450, -100.400
Significant damage was noted in the southern portions of Sweetwater due to 80 mph winds and golf ball size hail.
Hail, Taylor
- When
- May 27, 2:40 PM CST
- Where
- Taylor County, Trent
- Measured
- 1 in hail
- Reported by
- POST OFFICE
- Coordinates
- 32.483, -100.133
Tornado, Taylor
- When
- May 27, 2:40 PM CST
- Where
- Taylor County, 1 mi E of Merkel
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.467, -100.000
A weak tornado, possibly a gustnado was observed at the Big Country Truck Stop just east of Merkel. Several eyewitness accounts report seeing the twister move across the far end of the parking lot and then move across Interstate 20. Other than power poles being snapped, no damage was noted.
Hail, Crockett
- When
- May 27, 2:50 PM CST
- Where
- Crockett County, 30 mi NW of Ozona
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.000, -101.550
Thunderstorm Wind, Jones
- When
- May 27, 2:54 PM CST
- Where
- Jones County, 3 mi SE of Noodle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.567, -100.017
Thunderstorm Wind, Irion
- When
- May 27, 3:09 PM CST
- Where
- Irion County, Barnhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.133, -101.183
Thunderstorm Wind, Callahan
- When
- May 27, 3:42 PM CST
- Where
- Callahan County, Cross Plains
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -99.167
Hail, Callahan
- When
- May 27, 3:42 PM CST
- Where
- Callahan County, Cross Plains
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -99.167
Thunderstorm Wind, Brown
- When
- May 27, 4:00 PM CST
- Where
- Brown County, May
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- POST OFFICE
- Coordinates
- 31.983, -98.933
Strong thunderstorm winds damaged power poles, sheds and tree limbs.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, May 27 to 28, 20044 deaths · $23,000 · 55 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, May 27 to 28, 20048 injured · $11 million · F3 · 30 events
- Tornadoes and Flash Flooding in Indiana, May 27, 2004$3.9 million · F2 · 14 events
- Tornadoes and Flash Flooding in Ohio, May 27 to 28, 20041 injured · $275,000 · F1 · 55 events
- Tornado and Hail in Kentucky, May 27, 2004$3.2 million · F1 · 6 events
- Flash Flooding and Flooding in West Virginia, May 27 to 28, 2004$2.5 million · 1 in hail · 34 events
- Tornado in Kentucky, May 27, 20044 injured · $300,000 · F1 · 1 event
- Tornadoes and Hail in Texas, May 27, 2004$650,000 · F1 · 9 events
- Tornadoes and Flash Flooding in Missouri, May 27, 2004$314,000 · F0 · 40 events
- Hail and Damaging Winds in Illinois, May 27, 20042 injured · $363,000 · 1.75 in hail · 16 events
- Flash Flood and Hail in Texas, May 27, 20043 injured · $140,000 · 65 kt wind · 14 events
- Flash Flood and Hail in Iowa, May 27, 2004$289,000 · 1.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396894, 5396895, 5396896, 5396897, 5396898, 5396899, 5396900, 5396901, 5398985, 5398986, 5398987, 5398988, 5398989, 5398990.